Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 89, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 6, 2021, 7:51 PM MDT for Butte County, Harding County, South Dakota. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2021, 7:51 PM MDT (01:51 UTC)
- Expired
- Jul 6, 2021, 8:45 PM MDT
- In force
- 54 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Butte County, SD, Harding County, SD
The radar
The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:00 PM MDT | HAIL 1 | 3 Sse Harding, SD | |
| Jul 6, 8:00 PM MDT | HAIL 1 | Harding, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted.
520
WUUS53 KUNR 070151
SVRUNR
SDC019-063-070245-
/O.NEW.KUNR.SV.W.0089.210707T0151Z-210707T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
751 PM MDT Tue Jul 6 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southwestern Harding County in northwestern South Dakota...
North central Butte County in northwestern South Dakota...
* Until 845 PM MDT.
* At 751 PM MDT, a severe thunderstorm was located near Harding, or
17 miles southwest of Buffalo, moving south at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
East Short Pines around 800 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4544 10392 4549 10369 4517 10347 4512 10389
TIME...MOT...LOC 0151Z 347DEG 17KT 4540 10379
HAIL...1.50IN
WIND...<50MPH
$$
JC2 follow-up statements
928
WWUS53 KUNR 070222
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
822 PM MDT Tue Jul 6 2021
SDC019-063-070245-
/O.CON.KUNR.SV.W.0089.000000T0000Z-210707T0245Z/
Harding SD-Butte SD-
822 PM MDT Tue Jul 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTH CENTRAL HARDING AND NORTH CENTRAL BUTTE COUNTIES...
At 821 PM MDT, a severe thunderstorm was located 6 miles southwest of
East Short Pines, or 23 miles southwest of Buffalo, moving south at
20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of south
central Harding and north central Butte Counties, south of Harding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4529 10390 4535 10370 4517 10347 4512 10389
TIME...MOT...LOC 0221Z 348DEG 16KT 4528 10377
HAIL...1.50IN
WIND...<50MPH
$$
JC070
WWUS53 KUNR 070244
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
844 PM MDT Tue Jul 6 2021
SDC019-063-070254-
/O.EXP.KUNR.SV.W.0089.000000T0000Z-210707T0245Z/
Harding SD-Butte SD-
844 PM MDT Tue Jul 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HARDING AND
NORTH CENTRAL BUTTE COUNTIES WILL EXPIRE AT 845 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4529 10390 4535 10370 4517 10347 4512 10389
TIME...MOT...LOC 0244Z 347DEG 17KT 4519 10374
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:27 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 6, 5:27 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 527 PM MDT Tue Jul 6 2021 .DISCUSSION...(This Evening Through Tuesday) Issued at 140 PM MDT Tue Jul 6 2021 Lift associated with an upper trough has mostly moved off to the southeast of the forecast area this afternoon, however isolated to scattered showers and thunderstorms will still occur over our south central South Dakota zones for a few more hours. Although MUCAPE has risen to around 1000J/KG over most of the forecast area, large scale subsidence with weak ridging between the departing upper trough and another upper trough currently over eastern Montana is limiting convective development to a few short-lived showers so far this afternoon. Shear and synoptic scale lift will increase as the next upper trough begins to affect the region this afternoon and tonight. Expect to see only isolated storms, however Large hail/damaging winds may occur with any supercells. On Wednesday, an upper ridge will build toward the area from the west with a return to warmer temperatures. Due to the large scale subsidence over the region, a relatively strong capping inversion will remain in place over the plains. The best chance of thunderstorms developing will be over the Black Hills late Wednesday afternoon. If storms do develop, the shear will be sufficient for a few supercells. Nocturnal convection is expected on the SD plains on Wednesday night, due to a developing 25-40kt low level jet enhancing theta-e advection. On Thursday, another thermal ridge will peak over the region with high temperatures ranging from about 5-10F warmer than average. Fairly quiet weather is expected during the day but some storms are possible again Thursday night, especially toward central SD. The best chances for more widespread showers and storms will occur on Friday and Saturday as an upper trough and cyclonic flow aloft will linger over the northern plains. Cooler temperatures will prevail on Saturday. Temperatures warm up again with on Sunday and Monday with limited TSRA chances. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 524 PM MDT Tue Jul 6 2021 Across northeast WY and the Black Hills region, isolated thunderstorms will develop and move through the area this evening and overnight, with isold severe storms possible. Widespread MVFR cigs will develop late tonight across the SD plains and spread NW, affecting KRAP toward 10Z. && .FIRE WEATHER... Issued at 140 PM MDT Tue Jul 6 2021 Elevated fire weather conditions are possible over northeastern Wyoming on Wednesday and Thursday due to low minimum relative humidity. Winds look modest so no headlines are expected to be needed. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...JC FIRE WEATHER...10
Hazardous weather outlook, Jul 6, 5:35 AM MDT, 14 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 535 AM MDT Tue Jul 6 2021 SDZ001-012-WYZ054>058-071-071300- Harding-Butte-Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 535 AM MDT Tue Jul 6 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible, mainly late this afternoon and evening. Any storms that develop could be strong to marginally severe with hail and strong wind gusts the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A series of disturbances and a passing cold front late week will bring near daily chances for showers and thunderstorms, especially from Wednesday night through Saturday. Severe thunderstorms are not expected at this time, but there is at least some potential for a few stronger storms Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-014-024>032-041>044-046-047-049-072>074-071300- Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 535 AM MDT Tue Jul 6 2021 /635 AM CDT Tue Jul 6 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and a few thunderstorms will persist across a good portion of the area through the day, especially over and to the south and east of the Black Hills. The threat for severe storms is low, but a strong storm or two will small hail and gusty winds is possible, especially toward south central South Dakota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A series of disturbances and a passing cold front late week will bring near daily chances for showers and thunderstorms, especially from Wednesday night through Saturday. Severe thunderstorms are not expected at this time, but there is at least some potential for a few stronger storms Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 6, 5:16 PM MDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service Rapid City SD 516 PM MDT Tue Jul 6 2021 SDZ027-029-074-062345- Hermosa Foot Hills SD-Southern Foot Hills SD-Southern Black Hills SD- 516 PM MDT Tue Jul 6 2021 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTHEASTERN FALL RIVER COUNTIES... At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles east of Cold Brook Reservoir, or 3 miles northeast of Hot Springs, moving southeast at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Hot Springs, Buffalo Gap, Cold Brook Reservoir and Maverick Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4346 10354 4352 10350 4351 10322 4336 10340 TIME...MOT...LOC 2316Z 307DEG 12KT 4346 10343 JC
Local storm report, Jul 6, 5:57 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT TUE JUL 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 1 N ZEONA 45.20N 102.92W
07/06/2021 E0.70 INCH PERKINS SD PUBLIC
&&
MOSELocal storm report, Jul 6, 6:27 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
627 PM MDT TUE JUL 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 N MUD BUTTE 45.03N 102.88W
07/06/2021 E0.88 INCH MEADE SD PUBLIC
&&
POJORLIESpecial weather statement, Jul 6, 7:18 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Rapid City SD 718 PM MDT Tue Jul 6 2021 SDZ013-073-070145- Southern Meade Co Plains SD-Northern Meade Co Plains SD- 718 PM MDT Tue Jul 6 2021 ...STRONG THUNDERSTORM OVER CENTRAL MEADE COUNTY... At 718 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Fairpoint, or 35 miles northeast of Sturgis, moving south at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Meade County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4466 10296 4469 10279 4448 10263 4445 10296 TIME...MOT...LOC 0118Z 347DEG 23KT 4463 10288 JC
Special weather statement, Jul 6, 7:47 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Rapid City SD 747 PM MDT Tue Jul 6 2021 SDZ073-070215- Southern Meade Co Plains SD- 747 PM MDT Tue Jul 6 2021 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE COUNTY... At 747 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles north of Hereford, or 31 miles northeast of Rapid City, moving south at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hereford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4450 10297 4451 10278 4427 10273 4426 10298 TIME...MOT...LOC 0147Z 356DEG 23KT 4444 10289 JC
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:18 PM MDT | Special Weather Statement | UNR | Meade | 27 min |
| Jul 6, 7:47 PM MDT | Special Weather Statement | UNR | Meade | 28 min |
| Jul 6, 8:21 PM MDT | Special Weather Statement | UNR | Pennington | 24 min |
| Jul 7, 1:21 AM MDT | Special Weather Statement | UNR | Custer | 39 min |
| Jul 7, 2:01 AM MDT | Special Weather Statement | UNR | Fall River | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.